Arkansas, 2009Damaging Wind in Arkansas, May 27, 2009
May 27, 2009 · NWS MEG · 1 event in 1 county or zone
A cold front moved into the Mid South and collided with a tropical airmass to produce scattered showers and thunderstorms during the evening hours. A few of these storms became severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid South and collided with a tropical airmass to produce scattered showers and thunderstorms during the evening hours. A few of these storms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 12:49 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, May 27, 12:49 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CDT WED MAY 27 2009
.DISCUSSION...
COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD AND ALONG THE FRONT.
LITTLE DEVELOPMENT HAS OCCURRED THUS FAR. HOWEVER WITH THE
WARM...TROPICAL AIRMASS IN PLACE MORE DEVELOPMENT SHOULD BEGIN
SHORTLY. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. COOLER AND DRIER AIR WILL
ALREADY BEGIN FILTERING INTO WESTERN SECTIONS OF THE MIDSOUTH BY
SUNRISE. LOWS WILL RANGE FROM THE UPPER 50S ACROSS NORTHEAST
ARKANSAS TO THE UPPER 60S ACROSS NORTHEAST MISSISSIPPI.
THURSDAY...LINGERING SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS FAR
EASTERN SECTIONS OF THE MIDSOUTH DURING THE MORNING HOURS WHILE THE
FRONT CONTINUES TO PROGRESS EAST. BY AFTERNOON...AN UPPER TROF WILL
BEGIN TO PUSH INTO THE MIDSOUTH AND SET OFF A FEW MORE SHOWERS.
HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 70S INTO THE LOWER
80S.
THURSDAY NIGHT...UPPER TROF WILL CONTINUE PUSHING EAST WHILE DRIER
AIR CONTINUES TO PUSH INTO THE MIDSOUTH. THE PRECIPITATION FORECAST
IS A BIT TRICKY AS MODELS CONTINUE TO PUT OUT SOME QPF FROM THE
UPPER TROF. HOWEVER IT WILL DEPEND ON HOW QUICKLY THE DRIER AIR
PUSHES INTO THE REGION. FOR NOW WILL KEEP 20 POPS FOR SOUTHEAST HALF
OF THE CWA. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S.
FRIDAY INTO SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH.
TEMPERATURES WILL REMAIN ON COOL ON FRIDAY BUT WILL WARM BACK INTO
THE MID TO UPPER 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH.
SATURDAY NIGHT INTO SUNDAY NIGHT...COLD FRONT WILL DRIFT SOUTH OUT
OF THE GREAT LAKES. HOWEVER THE FRONT WILL BE RUNNING INTO AN
UPPER RIDGE THAT WILL BE BUILDING ACROSS THE MIDSOUTH THUS EXPECT
THE FRONT TO STALL. MOST LIKELY ONLY EXTREME NORTHERN PORTIONS OF
THE CWA WILL SEE RAIN CHANCES IF ANY AT ALL. TEMPERATURES WILL BE
APPROACHING 90 DEGREES FOR HIGHS BY SUNDAY.
MONDAY INTO TUESDAY...UPPER RIDGE WILL REMAIN OVER THE MIDSOUTH.
EXPECT HOT AND DRY CONDITIONS. HIGHS WILL LIKELY BE AROUND 90
DEGREES WITH LOWS IN THE UPPER 60S INTO THE LOWER 70S.
TUESDAY NIGHT INTO WEDNESDAY...ANOTHER COLD FRONT WILL APPROACH FROM
THE NORTHWEST AND MAY BRING THE NEXT CHANCE OF RAIN.
KRM
&&
.AVIATION...
18Z TAFS
VFR CONDITIONS EXPECTED THROUGH 09Z AT TAF SITES WITH PERHAPS A
PERIOD OF MVFR CONDITIONS ASSOCIATED WITH ISOLATED/SCATTERED
SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON MAINLY BETWEEN 22-24Z.
UNSTABLE ATMOSPHERE ALONG WITH MID LEVEL SHORTWAVE ROTATING
THROUGH LOWER MISSISSIPPI VALLEY WILL BRING ISOLATED/SCATTERED
SHOWER THUNDERSTORM ACTIVITY TO AREA THROUGH EARLY EVENING. KEPT
VCTS PREVAILING IN TAFS WITH A TWO HOUR TEMPO PERIOD BETWEEN
22-24Z. AFTER FRONTAL PASSAGE TONIGHT MVFR CEILINGS/VISIBILITIES
ANTICIPATED AFTER 09Z WITH IMPROVEMENT IN VISIBILITIES AFTER
12Z.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 63 80 61 81 / 50 20 10 10
MKL 65 78 58 80 / 50 20 20 10
JBR 60 78 58 81 / 40 20 10 10
TUP 69 82 60 81 / 50 30 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 2:05 AM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT WED MAY 27 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WEST OF A LINE FROM PARIS TENNESSEE TO COFFEEVILLE
MISSISSIPPI. SOME SEVERE THUNDERSTORMS MAY FORM AHEAD OF A COLD
FRONT WHICH WILL MOVING INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 27, 3:47 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT WED MAY 27 2009
MOZ113-115-272215-
DUNKLIN MO-PEMISCOT MO-
447 PM CDT WED MAY 27 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EAST CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES NORTHWEST OF DEERING AT 448 PM CDT...
MOVING NORTHEAST AT 20 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DUNKLIN AND PEMISCOT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 515 PM CDT.
Special weather statement, May 27, 3:56 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED MAY 27 2009
ARZ008-009-017-018-272300-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
456 PM CDT WED MAY 27 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF BLACK ROCK AT 456 PM
CDT...MOVING NORTHEAST AT 10 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
Special weather statement, May 27, 4:12 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT WED MAY 27 2009
MSZ001-007-008-272300-
DE SOTO MS-TUNICA MS-TATE MS-
512 PM CDT WED MAY 27 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER TUNICA AT 513 PM CDT...MOVING NORTHEAST AT
15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE AND
BEAVERDAM LAKE.
Thunderstorm Wind, Clay
- When
- May 27, 4:18 PM CST to 4:23 PM CST
- Where
- Clay County, 1.93 mi SW of Datto to 1.56 mi SW of Datto
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.364, -90.758
Straight line winds knocked large tree limbs off several pecan and elm trees in Reyno.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175594.